Alert archive / Indiana / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 18, NWS Indianapolis, IN

May 1, 20105 counties in Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at May 1, 2010, 1:51 AM EDT for 5 counties in Indiana. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 1, 2010, 1:51 AM EDT (05:51 UTC)
Expired
May 1, 2010, 2:30 AM EDT
In force
39 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Clay County, IN, Daviess County, IN, Greene County, IN, Knox County, IN, Sullivan County, IN

The radar

The Evansville,IN radar (KVWX), 92 km from the middle of the area, began a volume at 05:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 5.9 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2010-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1090 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2010-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 340 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1090 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
718 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
340 m²/s²
0-3 km storm-relative helicity
345 m²/s²
Significant tornado parameter
1.7
Supercell composite
10.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 12:30 AM EDT, 1 hour 21 minutes earlier.

Area forecast discussion, May 1, 12:30 AM EDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1230 AM EDT SAT MAY 1 2010

.UPDATE...FORECAST LOOKING GOOD REGARDING THE TIMING OF
THUNDERSTORMS ACROSS CENTRAL INDIANA OVERNIGHT...SO WILL NOT MAKE
ANY CHANGES. THE HRRR RADID REFRESH LOOKS A TAD FAST COMPARED TO THE
CURRENT RADAR LOOP WAS HAS THE STORMS STILL WELL TO THE WEST FROM
AROUND CHICAGO TO JUST EAST OF ST. LOUIS. EXPECT THE STORMS TO
APPROACH LAFAYETTE AROUND 1 AM EDT AND THE METRO AREA AROUND 4 AM.
WILL ALSO UPDATE FLASH FLOOD WATCH WITH NO CHANGES WITH 00Z MODEL
DATA NOT IN YET.

&&

.SYNOPSIS...
A COLD FRONT WILL MOVE INTO CENTRAL INDIANA TONIGHT...EVENTUALLY
STALLING NEAR THE OHIO RIVER ON SATURDAY. THE FRONT WILL BE THE
FOCUS FOR SHOWERS AND THUNDERSTORMS TONIGHT CONTINUING INTO
SATURDAY. ADDITIONAL SHOWERS AND THUNDERSTORMS WILL ARRIVE AS THE
BOUNDARY MOVES BACK NORTH SATURDAY NIGHT AND SUNDAY. STRONG TO
SEVERE THUNDERSTORMS WITH HEAVY RAINFALL WILL BE POSSIBLE
THROUGHOUT THE WEEKEND.

&&

.SHORT TERM.../TONIGHT THROUGH SUNDAY NIGHT/.
RAPID INFLUX OF LOW LEVEL MOISTURE AHEAD OF THE APPROACHING FRONT
BOUNDARY HAD BROUGHT A FAIR AMOUNT OF LOWER CLOUDS INTO THE
FORECAST AREA THIS AFTERNOON. THIS HAD HELD TEMPERATURES AND WIND
GUSTS DOWN TO SOME DEGREE...WITH CURRENT TEMPS GENERALLY IN THE
LOWER AND MIDDLE 70S.

FORECAST CHALLENGES FOCUS ON POTENTIAL FOR HEAVY RAINFALL AND
STRONG TO SEVERE STORMS WITH FRONTAL BOUNDARY IN THE REGION FOR
MUCH OF THE WEEKEND. MOST OF THE MODEL GUIDANCE IN FAIRLY GOOD
AGREEMENT THROUGH THE WEEKEND...BUT HAVE LEANED TOWARDS GFS
ENSEMBLES/SREF/ECMWF WITH RESPECT TO LOCATION OF THE FRONT AND
RESPECTIVE TRACK OF THE LOW PRESSURE WAVES MOVING ALONG IT.

WHILE CURRENT VIS SATELLITE IMAGERY WOULD INDICATE POTENTIAL FOR A
FEW ADDITIONAL BREAKS IN THE CLOUDS THIS AFTERNOON...LIKELY TO
REMAIN MOSTLY CLOUDY WEST OF I-65 INTO THE EVENING. MONITORING THE
RAPIDLY DEVELOPING CONVECTION OVER THE MID/UPPER MISSISSIPPI
VALLEYS THIS AFTERNOON AS WELL. EXTRAPOLATION AND WRF/SREF
ANALYSIS TRACKING BULK OF THE CURRENT ACTIVITY TO THE NORTHWEST OF
THE FORECAST AREA THROUGH 00Z. CONVECTION SHOULD BECOME BETTER
ORGANIZED TO THE SOUTHWEST OF THE REGION THIS EVENING AS LOW
LEVEL JET STRENGTHENS. THE JET WILL ROTATE ACROSS THE FORECAST
AREA AFTER 06Z WITH DEEP CONVERGENCE AXIS THROUGH 700MB DEVELOPING
THROUGH SATURDAY MORNING. HAVE INTRODUCED CHANCE POPS IN THE WEST
AFTER 00Z...SPREADING EAST OF I-65 AFTER 06Z AS THE STRONG LOW
LEVEL CONVERGENCE COMBINES WITH ZONE OF UPPER DIFFLUENCE AS SPLIT
JET FLOW DEVELOPS. POTENTIAL FOR A FEW STRONG TO SEVERE STORMS
REMAINS POSSIBLE LATE TONIGHT AS BL SHEAR VALUES REMAIN FAVORABLE
AND DEEP LOW LEVEL MOISTURE PUMPS INTO THE OHIO VALLEY. AVAILABLE
INSTABILITY REMAINS A BIG QUESTION MARK...WITH LESS THAN 1000 J/KG
ANTICIPATED DURING THE EARLY MORNING HOURS. WILL CONTINUE TO
HIGHLIGHT THREAT IN THE HWO. CONVECTION LIKELY TO BE HEAVIEST LATE
TONIGHT AND EARLY SATURDAY SOUTH OF I-70...AND HAVE PLACED HIGHEST
POPS IN THESE AREAS. 0.50-1 INCH VERY LIKELY OVER MUCH OF THE
FORECAST AREA THROUGH MIDDAY SATURDAY WITH LOCALLY HIGHER AMOUNTS
OVER SOUTHERN COUNTIES.

MUCH OF THE FORECAST AREA SHOULD GET A BREAK THROUGH THE AFTERNOON
SATURDAY AS THE BOUNDARY SETTLES NEAR THE OHIO RIVER AND DRIER AIR
ALOFT BRIEFLY FILTERS ACROSS THE REGION. FOCUS THEN SHIFTS TO
SECONDARY WAVE OF LOW PRESSURE LIFTING OUT OF THE LOWER
MISSISSIPPI VALLEY SATURDAY NIGHT. MODEL CONSENSUS HAS SHIFTED THE
TRACK OF THE LOW FURTHER NORTH AND WEST SATURDAY NIGHT...WITH
WIDESPREAD HEAVY RAINFALL IMPACTING THE ENTIRE FORECAST AREA.
CONCERNS FOR EXCESSIVE RAINFALL CONTINUE ACROSS SOUTHERN HALF OF
THE FORECAST AREA WHERE COMBINATION OF 60+KT LOW LEVEL JET...PWATS
IN EXCESS OF 2 INCHES AND DEEP LOW LEVEL CONVERGENCE AXIS WILL
CONTRIBUTE TO PERSISTENT HEAVY CONVECTION FOR MUCH OF THE NIGHT INTO
SUNDAY MORNING. WITH ADDITIONAL QPF VALUES OF 1 TO 3 INCHES
POSSIBLE OVER SOUTHERN COUNTIES...WILL BE HOISTING A FLASH FLOOD
WATCH SOUTH OF I-70 FROM SATURDAY EVENING TO SUNDAY EVENING. WHILE
MODEL GUIDANCE DIFFERS TO SOME DEGREE WITH REGARDS TO TRACK AND
STRENGTH OF THE SECOND WAVE...GREATEST CONCERN FOR WATER PROBLEMS
SOUTH OF INDY METRO.

COMBINATION OF IDEAL BL SHEAR VALUES AND IMPRESSIVE DYNAMICS
WARRANTS A CONTINUED MENTION OF ISOLATED SEVERE STORMS AS THE WAVE
MOVES THROUGH SATURDAY NIGHT AND SUNDAY DESPITE QUESTION MARKS
WITH INSTABILITY AVAILABLE ONCE AGAIN. FRONT WILL SLOWLY SHIFT
EAST SUNDAY AFTERNOON AND EVENING WITH PRECIPITATION COMING TO AN
END.

TEMPS...NEAR MAVMOS GUIDANCE THROUGH MUCH OF THE WEEKEND ON TEMPS
AS IT LOOKED REASONABLE. TRENDED TOWARDS THE WARMER MET GUID
SUNDAY NIGHT AS GFS APPEARS TO BRING COOLER DRIER AIRMASS IN TOO
QUICKLY.

&&

.LONG TERM.../MONDAY THROUGH FRIDAY/.
RELATIVELY DRY CONDITIONS AND ABOVE NORMAL TEMPERATURES
CHARACTERIZED THE EXTENDED PORTION OF THE FORECAST...AS DECENT
AGREEMENT BETWEEN MODEL SOLUTIONS EXISTS WELL INTO MID-WEEK. THE
EXTENDED FORECAST TRENDED MORE TOWARDS THE ECMWF...WHICH IS ALSO THE
MODEL HPC STRONGLY FAVORED. BY THE BEGINNING OF THE PERIOD...OUR
FORECAST AREA IS POST-FRONTAL. WEAK RIDGING ALOFT BEGINS TO TAKE
PLACE BY MIDWEEK...AS ANOTHER UPPER LEVEL LOW BEGIN TO TAKE SHAPE
OVER SOUTHERN SASKATCHEWAN AND MANITOBA. AS THIS UPPER LOW
PROGRESSES EASTWARD...THE NEXT CHANCE FOR PRECIPITATION ACROSS THE
FORECAST AREA ARRIVES ON THURSDAY MORNING...WITH THE LOW SENDING A
FRONTAL BOUNDARY INTO THE AREA. THE 12Z GFS ALSO HAS THIS FRONT
PUSHING INTO THE FORECAST AREA THURSDAY MORNING. THUS HAVE
INTRODUCED SLIGHT POPS TO ACCOUNT FOR THIS POSSIBILITY. MODEL
SOLUTIONS DIVERGE FROM HERE WITH THE 00Z ECMWF DIGGING A POTENT
UPPER LEVEL WAVE INTO THE MID-MISSISSIPPI VALLEY TO END THE WORK
WEEK...WHILE THE 12Z GFS ILLUSTRATES A MUCH WEAKER DISTURBANCE THAT
EVENTUALLY GETS SWEPT ALONG THE AMBIENT FLOW. STUCK CLOSE TO HPC
GUIDANCE AND WENT WITH SLIGHT CHANCE POPS TO HINT AT THE POSSIBILITY
OF A LATE WEEK SYSTEM.

&&

.AVIATION...DISCUSSION FOR 010600Z TAF ISSUANCE. LONG LINE OF
CONVECTIVE CLUSTERS EXTENDS FROM THE GREAT LAKES SOUTHWESTWARD INTO
ARKANSAS. BREAKS IN THE LINE ARE BECOMING MORE NUMEROUS OVER THE
NORTHERN SECTIONS...BUT MODERATE AMOUNTS OF INSTABILITY FOR THIS
TIME OF DAY REMAIN AHEAD OF THE LINE...SO EXPECTING LINE TO HOLD
TOGETHER FOR THE MOST PART OVERNIGHT...AIDED BY A STRONG LOW LEVEL
JET. APPEARS MAIN CONVECTIVE THREAT OVER THE TERMINALS WILL BE
THROUGH ABOUT 011100Z. BRIEF IFR VISIBILITY RESTRICTIONS PROBABLE IN
THE HEAVIER CELLS.

010000Z UPPER AIR AND PROFILER DATA SUGGEST 50-60KT LOW LEVEL JET
ACROSS THE AREA AT 040-050. BOUNDARY LAYER SHOULD REMAIN AT
PARTIALLY MIXED OVERNIGHT WITH CONVECTION AROUND...SO DON/T THINK
WIND SHEAR WILL MEET CRITERIA FOR INCLUSION IN THE FORECAST. LOW
LEVEL JET EXPECTED TO WEAKEN AFTER PASSAGE OF CONVECTIVE LINE.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM SATURDAY EVENING THROUGH SUNDAY EVENING
FOR INZ051>057-060>065-067>072.

&&

UPDATE...KOCH
SYNOPSIS...RYAN
SHORT TERM...RYAN
LONG TERM...MRD/RYAN
AVIATION...JAS
Hazardous weather outlook, Apr 30, 3:44 PM EDT, 10 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
344 PM EDT FRI APR 30 2010

INZ051>057-060>065-067>072-011000-
VIGO-CLAY-OWEN-MORGAN-JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-
BROWN-BARTHOLOMEW-DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-
JENNINGS-
344 PM EDT FRI APR 30 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS WILL MOVE INTO CENTRAL INDIANA TONIGHT. SEVERE
STORMS ARE NOT EXPECTED AT THIS TIME...BUT GUSTY WINDS ARE
POSSIBLE WITH THE STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS ARE POSSIBLE AT TIMES SATURDAY AND SUNDAY. SEVERE
STORMS ARE POSSIBLE MAINLY SATURDAY NIGHT INTO EARLY SUNDAY. THE
PRIMARY THREAT FROM THESE STORMS WILL BE DAMAGING WINDS. LIGHTNING
IS A THREAT FROM ANY THUNDERSTORM.

IN ADDITION...HEAVY RAINFALL AND FLASH FLOODING WILL BE
POSSIBLE...ESPECIALLY SATURDAY NIGHT AND SUNDAY. 2 TO 4 INCHES
WILL BE POSSIBLE FROM TONIGHT THROUGH SUNDAY EVENING WITH LOCALLY
HIGHER AMOUNTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS WEEKEND.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ021-028>031-035>049-011000-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-
344 PM EDT FRI APR 30 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS WILL MOVE INTO CENTRAL INDIANA TONIGHT. SEVERE
STORMS ARE NOT EXPECTED AT THIS TIME...BUT GUSTY WINDS ARE
POSSIBLE WITH THE STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS ARE POSSIBLE AT TIMES SATURDAY AND SUNDAY. SEVERE
STORMS ARE POSSIBLE MAINLY SATURDAY NIGHT INTO EARLY SUNDAY. THE
PRIMARY THREAT FROM THESE STORMS WILL BE DAMAGING WINDS. LIGHTNING
IS A THREAT FROM ANY THUNDERSTORM.

IN ADDITION...HEAVY RAINFALL AND LOCALIZED FLOODING WILL BE
POSSIBLE...ESPECIALLY SATURDAY NIGHT AND SUNDAY. 1 TO 3 INCHES
WILL BE POSSIBLE FROM TONIGHT THROUGH SUNDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS WEEKEND.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

RYAN

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 1:46 AM EDTSevere Thunderstorm WarningINDClay, Sullivan, Vigo44 min
May 1, 2:29 AM EDTSevere Thunderstorm WarningINDClay, Greene, Owen, Parke, Putnam46 min
May 1, 2:43 AM EDTSevere Thunderstorm WarningINDDaviess, Greene, Martin47 min
May 1, 2:59 AM EDTSevere Thunderstorm WarningINDLawrence, Monroe46 min
May 1, 3:17 AM EDTSpecial Weather StatementINDBoone, Hamilton, Hancock, Johnson, Marion, Morgan and 1 more43 min
May 1, 3:26 AM EDTSpecial Weather StatementINDBartholomew, Brown, Jackson49 min
May 1, 3:52 AM EDTSpecial Weather StatementINDDecatur, Jennings, Rush, Shelby23 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.